Ohio, 2007

Blizzard and Winter Storm in Ohio, February 13 to 14, 2007

February 13 to 14, 2007 · NWS IWX · 8 events in 8 counties and zones

A powerful winter storm blanketed northwest Ohio with heavy snow and strong winds. This caused widespread whiteout conditions across the area with many roads becoming impassable due to drifting snowfall.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A powerful winter storm blanketed northwest Ohio with heavy snow and strong winds. This caused widespread whiteout conditions across the area with many roads becoming impassable due to drifting snowfall. Numerous schools and businesses were closed on Valentines day as a result of the dangerous weather. The blowing and drifting was so widespread, that many counties pulled the snow plows from the roads and declared travel restrictions to all but emergency vehicles. Snow accumulations ranged from 6 inches in far northern Ohio, to around a foot in Van Wert and Allen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 13, 12:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 13, 12:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 AM EST TUE FEB 13 2007

.AVIATION...
SFC LOW PRESSURE CENTERED OVER N TX WITH A WARM/STNRY FRONT
EXTENDING FROM THE LOW TO ERN TN. LOW EXPECTED TO TRACK NE TO ERN
KY BY END OF TAF PD WITH WARM FRONT LIFTING SLOWLY NORTH AHEAD OF IT.
LARGE AREA OF SNOW NORTH OF WARM FRONT AND IN DEFORMATION ZONE
NORTH OF SFC LOW WILL SPREAD INTO NRN INDIANA BEFORE DAYBREAK WITH
CONDITIONS QUICKLY DROPPING TO LIFR AND CONTG THROUGH THE DAY. NE
WINDS OVER THE AREA WILL BECOME STRONG AND GUSTY AS THE LOW MOVES
NE TODAY RESULTING IN BLSN. VSBYS EXPECTED TO IMPROVE SLIGHTLY
THIS EVE AS STRONGEST FORCING MOVES TO THE EAST THOUGH SOME LIGHT
SNOW IN MID LEVEL DEFORMATION ZONE SHOULD PERSIST AND STRONG NE-N
WINDS WILL CONT TO CAUSE BLSN.

&&

.PREV DISCUSSION... /ISSUED 630 PM EST MON FEB 12 2007/

SHORT TERM... TONIGHT THROUGH TUESDAY NIGHT.

..MAJOR WINTER STORM TO AFFECT THE REGION TONIGHT THROUGH TUESDAY
NIGHT...

12Z NAM-WRF AND 12Z GFS HAVE SOME STRENGTH AND TIMING ISSUES WITH
RESPECT TO UPCOMING WINTER STORM. HAVE LEANED MORE TOWARD THE NAM-
WRF SOLUTION AS IT TYPICALLY WILL CAPTURE MORE MESOSCALE TYPE
FEATURES.

AT 20Z...SFC LOW PRESSURE WAS ORGANIZING OVER THE TEXAS PANHANDLE.
WATER VAPOR IMAGERY DEPICTED A DECENT S/WV MOVING INTO THE SRN
PLAINS IN ASSOCIATION WITH THIS LOW. ALSO...ANOTHER S/WV WAS NOTED
OVER WYOMING. THE SRN S/WV AND SFC LOW PRESSURE ARE FORECAST TO
MOVE TOWARD THE OHIO VALLEY TONIGHT AND ACROSS THE OHIO VALLEY ON
TUESDAY. SIGNIFICANT ISENTROPIC LIFT/WAA WILL DEVELOP OUT WELL
AHEAD OF THIS SYSTEM TONIGHT...CAUSING SNOW TO INCREASE IN
COVERAGE AND INTENSITY TONIGHT. FOR TUESDAY...850 MB LOW LVL
FORCING/FRONTOGENETIC FORCING IS EXPECTED TO SET UP ACROSS THE
REGION...WITH THE GREATEST FORCING ACRS THE SRN CWFA. SNOW WILL BE
WIDESPREAD AND WILL LIKELY BE HEAVY AT TIMES. THUS...HAVE UPGRADED
ALL WINTER STORM WATCHES TO WARNINGS. FOR TUESDAY
NIGHT...SECONDARY S/WV AND ASSOCD 700 MB LOW WILL TRAVERSE ACROSS
THE REGION. FEEL THAT QPF IS UNDERDONE CONSIDERING THAT A 700 MB
MID LVL DEFORMATION AXIS WILL LIKELY EXIST WITH THE 700 MB CLOSED
LOW. HAVE BUMPED SNOWFALL AMOUNTS ACROSS THE BOARD. THUS...TOTAL
SNOW ACCUMULATIONS BY WEDNESDAY MORNING WILL RANGE FROM 7 INCHES
ACRS THE FAR NRN CWFA TO MORE THAN A FOOT ACRS THE SRN CWFA. TO
ADD INSULT TO INJURY...THE SFC PRESSURE GRADIENT WILL INCREASE
BETWEEN THE SFC LOW ACROSS THE OHIO VALLEY AND ARCTIC HIGH
PRESSURE OVER THE NRN PLAINS. THIS WILL RESULT IN BRISK CONDITIONS
WITH WIND GUSTS AROUND 35 MPH. CONSIDERABLE BLOWING AND DRIFTING
OF SNOW WITH WHITEOUT CONDITIONS WILL RESULT. SNOW WILL TAPER OFF
LATE TUESDAY NIGHT AS SECONDARY S/WV SHIFTS EAST.

AS FOR TEMPS...THEY WERE RANGING FROM THE UPPER 20S NORTH TO THE
MID 30S SOUTH LATE THIS AFTN. AS THE SFC LOW APCHES AND DEEPENS
WITH TIME...COLDER AIR WILL BE PULLED SOUTH INTO THE REGION.
THUS...AM EXPECTING AN EARLY MORNING HIGH TUESDAY WITH TEMPS
SLOWLY FALLING INTO THE MID AND UPPER TEENS BY TUESDAY EVENING.

LONG TERM...
THE LOW PRESSURE SYSTEM WILL BE MOVING ON TO THE NORTHEASTERN U.S.
ON WEDNESDAY...AS A NORTHERLY WIND WILL SET UP A SINGLE LAKE EFFECT
SNOW BAND TO TRAVEL SOUTHWARD DOWN LAKE MICHIGAN. THIS WILL MAINLY
AFFECT THE WESTERN PART OF THE CWA ON WEDNESDAY. RIGHT NOW UP TO AN
INCH IN THE WEST CAN BE EXPECTED. THEN ON WEDNESDAY EVENING/NIGHT
THE WIND WILL TURN TO THE NORTHWEST...SPREADING THE LAKE EFFECT SNOW
CHANCES ACROSS THE NORTHERN PART OF THE CWA. WEDNESDAY NIGHT...LAKE
EFFECT SNOW AREAS NEAR LAKE MICHIGAN COULD SEE UP TO TWO INCHES OF
SNOW. ON THURSDAY INTO THURSDAY NIGHT...THE NORTHWESTERLY WINDS KEEP
THE LAKE EFFECT SNOW CHANCES GOING. BUFKIT IS SHOWING LAKE INDUCED
CAPE TO RISE FROM AROUND 350 WEDNESDAY AFTERNOON TO AROUND 600 BY
THURSDAY AFTERNOON. ALSO THERE IS GOOD MOISTURE IN THE DECENT SNOW
GROWTH RANGE. THEN A HIGH PRESSURE RIDGE MOVES IN ON FRIDAY...WHICH
IS GOING TO SHUT OFF THE LAKE EFFECT SNOW FOR A SHORT PERIOD. FRIDAY
NIGHT A SURFACE TROUGH IS EXPECTED TO MOVE IN AND THEN MOVE ON TO
THE EAST LATE SATURDAY. THIS WILL BRING SNOW CHANCES TO THE ENTIRE
CWA. THEN SATURDAY NIGHT IT LOOKS LIKE LAKE EFFECT SNOW FOR THE
NORTHERN PART OF THE CWA. THIS LAKE EFFECT SNOW IS EXPECTED THROUGH
SUNDAY TIL A SURFACE HIGH PRESSURE RIDGE MOVES IN SUNDAY EVENING OR
SO. RIGHT NOW HAVE NEXT MONDAY DRY...BEING ON THE BACKSIDE OF THE
HIGH...BUT MODELS SHOW A LOW PRESSURE SYSTEM AND FRONT ADVANCING
TOWARDS THE CWA FROM THE WEST/NORTHWEST NEXT MONDAY. IF CURRENT
TIMING STANDS...THEN THAT FRONT WILL MOVE IN NEXT MONDAY NIGHT. AS
FOR TEMPERATURES...THINGS WILL COOL DOWN FOR WEDNESDAY AND THURSDAY
AFTER THE LOW PRESSURE SYSTEM MOVES THROUGH. A POCKET OF COLD
AIR WILL MOVE INTO THE AREA BEHIND THE LOW. THEN FOR THE END OF THIS
WEEK INTO THE BEGINNING OF NEXT WEEK...THERE WILL BE WARMER AIR
ALOFT AS THE JET STREAM MOVES TO OUR NORTH. SO HIGH AND LOW
TEMPERATURES OVER THE WEEKEND INTO THE BEGINNING OF NEXT WEEK ARE
EXPECTED TO WARM UP.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR
     INZ008-009-012>018-020-022>027-032>034.

     WINTER STORM WARNING UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR
     INZ003>007.

MI...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR MIZ077>081.

OH...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR OHZ004-005-015-
     016-024-025.

     WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR OHZ001-002.

LM...SMALL CRAFT ADVISORY UNTIL 8 AM EST THIS MORNING FOR LMZ043-046.

     GALE WARNING FROM 8 AM THIS MORNING TO 1 AM EST WEDNESDAY FOR
     LMZ043-046.

&&

SHORT TERM...HICKMAN
LONG TERM....LOTHAMER
AVIATION...TAYLOR
Hazardous weather outlook, Feb 12, 5:24 AM EST, 21 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST MON FEB 12 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
524 AM EST MON FEB 12 2007 /424 AM CST MON FEB 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE WILL
PRODUCE AROUND ONE INCH THIS MORNING AND EARLY AFTERNOON. A MAJOR
WINTER STORM DEVELOPING OVER THE SOUTHERN PLAINS WILL SPREAD A
LARGE AREA OF SNOW ACROSS THE AREA WITH AROUND ONE INCH ACROSS
SOUTHERN LOWER MICHIGAN TO AROUND 3 INCHES ACROSS OUR SOUTHERN
COUNTIES BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW...HEAVY AT TIMES WILL CONTINUE THROUGH TUESDAY AND TUESDAY
NIGHT. ADDITIONAL SNOW AMOUNTS OF 6 TO 8 INCHES CAN BE EXPECTED
DURING TUESDAY. STORM TOTAL SNOWFALL AMOUNTS BETWEEN 8 AND 12
INCHES WITH THE HEAVIEST AMOUNTS SOUTH OF U.S. ROUTE 30. SNOW MAY
BE MIXED AT TIME WITH SLEET OVER SOUTHERN PARTS OF NORTHEAST
INDIANA AND NORTHWEST OHIO.

GUSTY NORTHEAST WINDS OF 20 TO 30 MPH WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW TUESDAY INTO TUESDAY NIGHT...WITH
WHITEOUT CONDITIONS AND SOME IMPASSABLE ROADS POSSIBLE.

AS THIS EVENT UNFOLDS...TRAVEL IS EXPECTED TO BECOME INCREASINGLY
DIFFICULT AND DANGEROUS ACROSS THE WATCH AREA.

WEDNESDAY WILL BRING ANOTHER SURGE OF ARCTIC AIR TO THE REGION.
VERY COLD AIR MOVING ACROSS THE RELATIVELY WARMER WATERS OF LAKE
MICHIGAN WILL BRING MORE LAKE EFFECT SNOW TO THE LAKE EFFECT
SNOWBELT AREAS OF NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE URGED TO CALL IN REPORTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-131030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
524 AM EST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
EAST WINDS WILL INCREASE TO 25 KNOTS TONIGHT AND BUILD WAVES TO 2
TO 4 FEET IN ICE FREE AREAS MAKING CONDITIONS HAZARDOUS FOR SMALL
CRAFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE WARNINGS MAY BE POSTED TUESDAY AND TUESDAY NIGHT AS NORTHEAST
WINDS INCREASE TO 35 KNOT GALES.

CONDITIONS ARE EXPECTED TO REMAIN HAZARDOUS FOR SMALL CRAFT
THROUGH THURSDAY WITH SNOW SHOWERS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard, 2 winter storm. Local standard time, as filed.

Blizzard, Van Wert

When
February 13, 3:00 AM EST to February 14, 3:52 AM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Highest reported amount was 12 inches in Van Wert.

Blizzard, Allen

When
February 13, 3:00 AM EST to February 14, 3:52 AM EST
Where
Allen forecast zone
Reported by
Emergency Manager
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Highest reported amount was 11 inches in Lima.

Blizzard, Paulding

When
February 13, 3:30 AM EST to February 14, 3:52 AM EST
Where
Paulding forecast zone
Reported by
Emergency Manager
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Average snowfall amounts of 6 to 9 inches were estiamted based on surrounding observations and reports.

Blizzard, Putnam

When
February 13, 3:30 AM EST to February 14, 3:52 AM EST
Where
Putnam forecast zone
Reported by
Emergency Manager
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Highest reported amount was 10 inches in Pandora.

Winter Storm, Williams

When
February 13, 4:00 AM EST to February 14, 3:42 AM EST
Where
Williams forecast zone
Reported by
Emergency Manager
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

An average of 6 to 8 inches of snow was estimated from surrounding sites across the county.

Winter Storm, Fulton

When
February 13, 4:00 AM EST to February 14, 3:42 AM EST
Where
Fulton forecast zone
Reported by
Emergency Manager
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

An average of 6 to 8 inches of snow was estimated from surrounding sites across the county.

Blizzard, Defiance

When
February 13, 4:00 AM EST to February 14, 3:52 AM EST
Where
Defiance forecast zone
Reported by
Emergency Manager
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

The highest reported amount was 11.5 inches in Defiance.

Blizzard, Henry

When
February 13, 4:00 AM EST to February 14, 3:52 AM EST
Where
Henry forecast zone
Reported by
Emergency Manager
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Average snowfall amounts of 6 to 9 inches were estiamted based on surrounding observations and reports.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17590, 17591, 17588, 17589, 17584, 17585, 17586, 17587.